Winter Storm, Lipscomb
- When
- January 3, 11:51 AM CST to 7:00 PM CST
- Where
- Lipscomb forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.278, -100.273 (the zone’s center; the record gives no point)
Estimated 7 of snow at Higgins.
As an upper level low pressure system was moving east across Oklahoma during the day on the 3rd, the system tapped into gulf moisture and wrapped it northwest toward the back side of the system. As a result, areas across the eastern Panhandles on the west side of the low pressure system had abundant moisture to work with where a band of snow set up where 6-8 of snowfall accumulated throughout…
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
As an upper level low pressure system was moving east across Oklahoma during the day on the 3rd, the system tapped into gulf moisture and wrapped it northwest toward the back side of the system. As a result, areas across the eastern Panhandles on the west side of the low pressure system had abundant moisture to work with where a band of snow set up where 6-8 of snowfall accumulated throughout the day on the 3rd before dry air moved in slowly diminished the snow with the main system exiting to the east. Unfortunately, there were 3 fatalities reported by local media indirectly related to the winter storm in Wheeler County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 3, 11:27 AM CST, 24 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
1127 AM CST Thu Jan 3 2019
.AVIATION...18Z TAFs...
VFR conditions expected through the period at all official TAF
sites. Eastern TX Panhandle minor airfields will be dealing with
occasional IFR/LIFR conditions due to banding snowfall through
this afternoon.
Ferguson
&&
.PREV DISCUSSION... /Issued 354 AM CST Thu Jan 3 2019/
SHORT TERM...Today through Tonight...
Concerns for the short term include some light accumulating snowfall
across the southeast Texas Panhandle today. Not an easy forecast for
sure, especially where to draw that line of accumulating snowfall
versus no accumulation. One cannot argue with the consistency of the
HRRR (and good initialization) the last several hours; therefore,
the next 12-18 hours of the forecast will lean towards this
solution. Winter Weather Advisory will be issued across the 3
counties in southeastern Texas Panhandle to account for the snowfall
totals around 1-2 inches today.
Upper level low that has been meandering out west is finally
ejecting eastward over the Southern Great Plains today. Center of
the 500mb low will travel just to our south. Models are still
hinting at a robust TROWAL setting up which will coincide with a
deformation zone on the backside of a 700 mb low, albeit not a very
strong zone. Equivalent potential temps at 700mb show the "tongue"
of warmer air aloft wrapping around, which is indicative of a TROWAL
(trough of warm air aloft). With the TROWAL setting up, one cannot
rule out some accumulating snowfall across our far southeastern
zones. We have the TROWAL setting up and the deformation zone of the
backside of the 700mb low. These two coinciding with a moist
dendritic growth zone should get an inch or two to fall across our
southeast. There are a few hours where forecast soundings are
showing some decent lift coinciding within the dendritic growth
zone, so an hour or two of good snowfall rates cannot be ruled out.
In fact, forecast soundings from the HRRR have around 5 inches for
Childress consistently for a few hours, which is pretty concerning
the proximity to our forecast area. Basically, there could
potentially be some heavy snowfall amounts not too far from our
forecast area, and a band could sneak in which would create some
isolated heavy snowfall amounts of 2-4 inches for our area. Wind
speeds will be around 10 mph or less through a majority of the
event, so visibility restrictions should be limited. Given the near
freezing temperatures at the surface, some wet/slushy snow is not
out of the question as well. Overall, impacts to roads and driving
conditions will be of concern. Therefore, a Winter Weather Advisory
will be in effect from 6am until 7pm tonight for the three
conditions in far southeastern Texas Panhandle to account for
snowfall and hazardous driving conditions.
Guerrero
LONG TERM...Friday through Wednesday...
Starting Friday, things start to calm down in the weather
department. The upper level closed low responsible for the chances
at snow Thursday continues tracking eastward and leaves ridging to
fill in behind it. While upper level flow turns northwesterly, lee
side troughing forms over the weekend and surface winds turn
southwesterly. This will allow for temps to bounce up to above climo
into the 50s and 60s from downsloping. Saturday looks to be the peak
of warmness for the week, taking advantage of the winds,
downsloping, and clear skies. By Sunday, moisture looks to return to
the area and will likely be breezy from mixing down from an 850mb
jet in the area.
The next upper level shortwave looks to cross the Panhandles Monday,
although models begin to start disagreeing by this point and only
get worse on agreement as time goes forward. Models do seem to agree
that the moisture that comes in on Sunday will quickly leave by
Monday, so the cold frontal passage looks to remain dry. They also
agree that after the shortwave passes, even stronger ridging will
take hold of the area into mid-week.
As a final bonus, in the land of far beyond, by the end of the week,
the GFS wants to bring 60s-70s and possible fire weather concerns
while the ECMWF brings a cold front much faster and drops temps
during the day from 40s-30s. Next weekend could be interesting if
either of these plays out.
Beat
&&
.AMA Watches/Warnings/Advisories...
TX...Winter Weather Advisory until 7 PM CST this evening for the
following zones: Collingsworth...Donley...Gray...Hemphill...
Lipscomb...Wheeler.
OK...None.
&&
77/24/16Hazardous Weather Outlook National Weather Service Amarillo TX 401 AM CST Thu Jan 3 2019 OKZ001>003-TXZ001>020-317-032215- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 401 AM CST Thu Jan 3 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. A Winter Weather Advisory is in effect today for parts of southeastern Texas Panhandle. Snowfall accumulations around 1 to 2 inches are expected south and east of a line from Clarendon to Wheeler Texas today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Guerrero
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1051 AM CST THU JAN 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM SNOW 6 E LIPSCOMB 36.22N 100.16W
01/03/2019 E3.0 INCH LIPSCOMB TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1900010
FERGUSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1124 AM CST THU JAN 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 AM SNOW ALLISON 35.61N 100.10W
01/03/2019 E3.5 INCH WHEELER TX FIRE DEPT/RESCUE
FIRE CHIEF REPORTS 3 TO 4 INCHES WITH SNOW STILL
FALLING.
&&
EVENT NUMBER AMA1900011
KARPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1126 AM CST THU JAN 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 AM SNOW CANADIAN 35.91N 100.38W
01/03/2019 E2.5 INCH HEMPHILL TX LAW ENFORCEMENT
SHERIFF'S OFFICE REPORTS AN ESTIMATE OF 2 TO 3 INCHES
WITH SNOW CONTINUING TO FALL.
&&
EVENT NUMBER AMA1900012
KARPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1134 AM CST THU JAN 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM SNOW WELLINGTON 34.85N 100.21W
01/03/2019 E5.5 INCH COLLINGSWORTH TX PUBLIC
SECONDHAND REPORT. EXACT LOCATION ESTIMATED. SNOW
ONGOING.
&&
EVENT NUMBER AMA1900013
FERGUSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1136 AM CST THU JAN 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1129 AM SNOW 14 S MCLEAN 35.03N 100.60W
01/03/2019 E4.0 INCH DONLEY TX TRAINED SPOTTER
REPORT FROM TRAINED SPOTTER OF AN ESTIMATED 4 INCHES
WITH SNOW ONGOING.
&&
EVENT NUMBER AMA1900014
KARPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1137 AM CST THU JAN 03 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 AM SNOW SHAMROCK 35.22N 100.25W
01/03/2019 M5.0 INCH WHEELER TX BROADCAST MEDIA
BROADCAST MEDIA RELAY OF A PUBLIC REPORT. MEASUREMENT
WITH PICTURE.
&&
EVENT NUMBER AMA1900015
FERGUSONThe national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
Estimated 7 of snow at Higgins.
Estimated 6 of snow at Canadian.
Estimated 6 of snow at Shamrock.
Estimated 6 of snow at Hedley.
Estimated 6-8 of snowfall at Wellington, Quail, and Dozier.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Storm, Wheeler | 2019-01-03 | 35 | Female | Vehicle/Towed Trailer | Indirect |
| Winter Storm, Wheeler | 2019-01-03 | 35 | Male | Vehicle/Towed Trailer | Indirect |
| Winter Storm, Wheeler | 2019-01-03 | 10 | Female | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, January 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 804080, 804081, 804082, 804083, 804084.